Ceftriaxone induced hemolysis complicated by acute renal failure

Gaurav Kapur, Rudolph P. Valentini, Tej K. Mattoo, Indira Warrier, Abubakr A. Imam

Research output: Contribution to journalArticlepeer-review

25 Scopus citations

Abstract

Over the last decade, second and third generation cephalosporins have been the most common drugs causing hemolytic anemia (HA). Of these cases, 20% have been attributed to ceftriaxone. The clinical presentation of ceftriaxone-induced HA is usually abrupt with sudden onset of pallor, tachypnea, cardio-respiratory arrest and shock. Acute renal failure (ARF) has been reported in 41% of such cases with a high fatality rate. We report a pediatric patient with ARF complicating ceftriaxone-induced HA who survived. Ceftriaxone is a commonly used drug, and early recognition of HA and institution of supportive care, including dialysis is likely to improve the outcome.

Original languageEnglish
Pages (from-to)139-142
Number of pages4
JournalPediatric Blood and Cancer
Volume50
Issue number1
DOIs
StatePublished - Jan 2008

Keywords

  • Acute renal failure (ARF)
  • Ceftriaxone
  • Hemolytic anemia (HA)

Fingerprint

Dive into the research topics of 'Ceftriaxone induced hemolysis complicated by acute renal failure'. Together they form a unique fingerprint.

Cite this